The Importance of Shared Decision Making: A Patient’s Perspective on Skin Toxicity with Afatinib/Cetuximab

The Importance of Shared Decision Making: A Patient’s Perspective on Skin Toxicity with Afatinib/Cetuximab

Patient Advocacy
Apr 30, 2021
Valerie Aladieff
Although the importance of multidisciplinary care teams is known, unfortunately, cross-specialty knowledge is not always solicited or recommended
Image of Valerie Aladieff

The final results of the SWOG S1403 trial comparing frontline afatinib plus cetuximab versus afatinib alone in EGFR-related NSCLC were disappointing. Early data indicated that the combination was promising for overcoming therapeutic resistance in EGFR-mutated NSCLC, so researchers hoped that there would be a strong improvement in PFS rates for treatment-naïve patients who received the combination. Not only was there no improvement in PFS (HR = 1.01; 95% CI: 0.72, 1.43; p = 0.94; median, 11.9 months vs. 13.4 months), response rate (67% vs. 74%; p = 0.38), or OS (HR = 0.82; 95% CI: 0.50, 1.36; p = 0.44), but there was a high rate of higher grade toxicity for the combination. Of the 83 patients who received the combination, 72% experienced toxicity of grade 3 or higher (vs. 40% with afatinib alone) and 30% discontinued therapy due to toxicity.1 

There are still several lessons to be taken from this trial, as illustrated within this interview with Ms. Valerie Aladieff. Ms. Aladieff was diagnosed with NSCLC in 2017 at the age of 37. A nonsmoker and extreme athlete, Ms. Aladieff was training for a triathlon when she began to have difficulty holding her breath. Shortly thereafter she was diagnosed with pneumonia and then, 1 month later, lung cancer. Despite experiencing severe skin toxicity while on afatinib/cetuximab, Ms. Aladieff’s perspective is a reminder that each patient has individual goals that may not be met without input from multidisciplinary specialists who are familiar with management of side effects of newer agents. 


Shortly after diagnosis, my oncologist offered me a choice of the basic treatment or a clinical trial (SWOG S1403). I wanted to try a clinical trial because I thought it might be better than the basic treatment that was offered and would give me more time. I qualified for Part B of the trial, which was the study arm for afatinib/cetuximab. I received 40 mg orally per day of afatinib and 500 mg/m2 of cetuximab twice monthly by injection. I also received three pretreatment medications before each injection: a medication to prevent heartburn, a steroid, and a medication to prevent allergic reactions. 

Less than a week after the first injection, my face became really pink. I do have a history of very mild eczema and already had very mild rosacea on my nose. In addition, I have a family history of psoriasis, although I never had it. So it didn’t concern me when my face started getting a little more pink, because I tend to have a naturally pink complexion. 

But then I started to break out with pustules, first around my cheeks. This lasted for a couple weeks. My oncologist said that the new symptoms were a grade 3-4 rash, and he reduced my dose of afatinib to 30 mg. This helped the pustules on my face. My face stayed red—but again, that was normal for me, so I saw no cause for alarm. I did get new rashes on my chest, arms, and thighs, as well as diarrhea, but rather than reducing the dose again, we decided to wait and watch for a while. Approximately 4 months later, my doctor decreased the cetuximab dose a little bit, and then again two more times, to help with the rash, the pustules, and the diarrhea. 

However, what really bothered me was that, a year later, I started to have sensitivity and develop pustules on my scalp. At the time, I didn’t relate the scalp issues with the treatment. From scratching at the pustules, I started getting infections on my scalp. It was a horrible cycle. It seemed that the infection irritated my scalp, and my scalp would react by creating excess sebum, which would then stick to my hair. It became very painful. My scalp was bleeding and was too sensitive for me to wash my hair. I couldn’t lay down, because that would push on the hair on my scalp and cause pain. I ended up shaving my head. 

sebopsoriasis of the scalp
A patient with sebopsoriasis. This condition can be extremely painful if left untreated. Image courtesy of DermNet New Zealand. 

I didn’t want to stop the treatment, because it was working. Within 3 months of beginning the combination, I was NED (had no evidence of disease). But I was dealing with these side effects and didn’t know how to fix them. I asked my oncologist, “If I was your daughter, what would you do?” He had no explanation other than to say that what was going on with my scalp was part of the treatment. He put me on an oral antibiotic and said if the scalp issues didn’t clear up in a couple weeks, then he would take me off the cetuximab. Unfortunately, the antibiotic did nothing, and he ended up taking me off cetuximab in January of 2018. He never had an answer on how to treat my scalp. He never suggested I go see a dermatologist.

That’s when I started to do my own research. I reached out to people in my lung cancer community, the EGFR Resisters. Many people made suggestions as to handle the scalp issues, but nothing worked. I found a dermatologist in March 2018 who had experience with skin toxicities from cancer treatment, who said that it looked as if I had pre-existing psoriasis on my scalp that went undetected and was, therefore, most likely mild until the cancer treatment exacerbated it. The dermatologist explained that I had sebopsoriasis. He gave me prescription medication to treat it, and it worked. It took a while for the sebopsoriasis to calm down, but the medication did and continues to help. 

Around the same time that I began seeing a dermatologist, scans showed a spot in my brain. The first thing that my doctor said was that it had nothing to do with coming off cetuximab, but I couldn’t help wondering if that were true. I do feel frustrated and wonder: If I had received treatment sooner for the scalp problems, and I could have continued on cetuximab, could I have remained completely clear of additional cancer? Fortunately, it was just one spot, and it was slow growing. We eventually did a stereotactic laser treatment to that spot. The rest of me is still clear, so the afatinib is still working, even by itself.

Proactive Referrals

With clinical trials, I understand that there are many things doctors don’t know. And I understand that everyone reacts differently to each agent. However, I wish that my oncologist had guided me to a dermatologist in the beginning, knowing that the treatment I was on can affect the skin and that he might not have all the answers for me. Maybe my side effects wouldn’t have gotten quite so bad. Now that my scalp problems are under control, I am relieved, yet I still wonder every day: Had these skin issues been taken care of earlier, could I still be on both afatinib and cetuximab? It’s hard to say how long my body would have tolerated the side effects. It also comes down to quality of life; with these skin issues and diarrhea, I was getting pretty miserable. Maybe we could have continued with the cancer treatment, instead of stopping because of trouble with side effects. If the cancer treatment is working, then let’s keep going and just find a way to treat the side effects. That’s what I was looking for—that was my goal. I was there. I was NED. 

I wish my oncologist had listened to me. I told him that I have eczema. I already had dry skin, and on top of that, we know that afatinib causes dry skin. And with the rosacea on my face, I already had redness. He was able to help with the diarrhea, as well as cuts around the nails and the toenails that I also dealt with. But for the skin issues and the problems that happened with the scalp, I really think oncologists should either include a dermatologist on the care team or refer out. 

Learning through Experience

My dermatologist has now seen two women with lung cancer who are younger than 45 and have been on afatinib—myself and another woman I know from a lung cancer group here in Kansas. He has started researching afatinib and, every time I go back to him, he tells me what he’s learning. He knows now that if a medication that he’s giving me for my scalp stops working, there’s another one we can try. I think that’s great. We’re supposed to advocate and share our stories so that doctors can understand better what’s happening and provide better care. 

I love that my doctor listened to my experiences. It makes me feel good, like he cares about me. He wants to know more so that he can help me and others down the line. I love that maybe I opened his eyes to something he didn’t know, and that he’s willing to give it some time to research. 

References
  • 1. Goldberg SB, Redman MW, Lilenbaum R, et al. Randomized trial of afatinib plus cetuximab versus afatinib alone for first-line treatment of EGFR-mutant non–small-cell lung cancer: final results from SWOG S1403. J Clin Oncol. 2020;38(34):4076-4085.

Share

About the Authors

Image of Valerie Aladieff

Valerie Aladieff